New Year ‘Detox’ Leaves Woman Hospitalised With Life-Threatening Condition

A middle-aged woman has developed a potentially life-threatening complication following a New Year ‘detox’, doctors have revealed.

The ‘detox’ involved drinking a lot of fluids and taking various herbal remedies.

The woman – who has not been named – suffered confusion followed by a seizure as a result of the ‘detox’.

Writing in the online journal BMJ Case Reports, medical experts said people should be made aware of the potential harm of undertaking New Year detoxes.

Photosindia Collection via Getty Images

According to staff from Milton Keynes Hospital NHS Foundation Trust, the previously fit and well 47-year-old woman had been consuming more fluids and herbal medicines than usual, including valerian root, over the New Year period.

She was admitted to hospital following a brief period of confusion and repetitive behaviour, such as teeth grinding, which lasted for an hour. She then collapsed and suffered a seizure.

The patient’s family revealed that she had become increasingly thirsty over the New Year period and had been drinking more water and tea as a result, but they did not note this to be excessive.

She had also been taking herbal remedies for various minor symptoms and was regularly consuming milk thistle, molkosan, l-theanine, glutamine, vitamin B compound, vervain, sage tea, green tea and valerian root.

The patient reported that she had more recently been under increased stress and suffering with low mood and had been increasingly taking them all together.

Doctors said the woman’s initial confusion and seizures were caused by hyponatraemia – a condition where there is an abnormally low level of sodium in the blood. However they were unsure of the cause.

After researching the herbal remedies used by the patient, the doctors discovered one case of a man with a history of anxiety who had seizures due to severe hyponatraemia.

His symptoms developed after consuming a large amount of herbal remedy that contained valerian root, along with lemon balm, passion flower, hops and chamomile.

The doctors explain that in both patients, the fluid intake did not seem to be excessive enough to cause such a low sodium level, which requires consumption of more than 10 L/day for someone with healthy kidneys.

They explain it may well be that the valerian root altered this threshold, and enabled hyponatraemia to develop at an earlier stage.

“Valerian root has now been suspected in two cases associated with severe, life-threatening hyponatraemia and healthcare professionals should be vigilant to this,” experts wrote. 

However, they cautioned that without further evidence for this or a mechanism to provide a scientific basis, no definite conclusions can be drawn on whether the valerian root had any role in the conditions developed by these patients. 

They continued: “The complementary medicine market is very popular in the UK and the concept of the New Year ‘detox’ with all-natural products is appealing to those less concerned with evidence-based medicine and more with complementary medicine.

“Excessive water intake as a way of ‘purifying and cleansing’ the body is also a popular regime with the belief that harmful waste products can thus be washed from the body.”

They concluded: “Despite marketing suggesting otherwise, all-natural products are not without side effects.”

Suggest a correction

4 Comments

  1. Pingback: Petplay
  2. Pingback: jide kosoko
  3. Pingback: DMPK Studies

Leave a Response